Dense Fog, Jefferson
- When
- November 2, 9:00 PM CST to November 3, 9:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
A lingering ridge of surface high pressure over the Ohio Valley provided favorable conditions for dense fog. Visibility was one-quarter mile or less over a widespread area.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A lingering ridge of surface high pressure over the Ohio Valley provided favorable conditions for dense fog. Visibility was one-quarter mile or less over a widespread area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 2, 8:53 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
853 PM CST MON NOV 2 2015
.MESOSCALE DISCUSSION...
Issued at 853 PM CST MON NOV 2 2015
Very complex advective environment for fog development this
evening across the WFO PAH forecast area. To the west and
northwest, low level east/southeasterly flow over Southeast
Missouri and Southwest Illinois is mixing along the cloud cover
gradient, setting up zones of moisture flux/stability gradients
for fog development. A similar situation is occurring over
Southern Illinois, but with weak cold air advection. This may
develop into more stratus with time, but cannot rule out fog. The
situation over the Pennyrile region of West Kentucky will be a
the most uncertain in coverage, with fog developent more likely
influenced by orographic and moisture convergence.
The only area that looks like it will be spared any decent fog
will be parts of Pike, Spencer, and Warrick counties in Southwest
Indiana. There seems to be sufficent dry air advection in place
and projected in the short term to inhibit a large coverage of
advisory critieria fog.
The timing and coverage of the fog is going to be rather complex
overnight, owing to the microscale variations around the surface
ridge. Anticipate there will be a bust over a few counties, both
in time and space, but it is too difficult at this point to select
which counties to remove. Had originally kept Butler, Cape
Girardeau, Scott, and Stoddard out of the Dense Fog Advisory,
given the persistence of the cloud cover. After inter-office
discussions, decided to keep these counties in the Dense Fog
Advisory.
&&
.UPDATE...
Issued at 457 PM CST MON NOV 2 2015
Updated Aviation section for 00Z TAF Issuance.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 114 PM CST MON NOV 2 2015
Good confidence in the short term.
Abundant moisture over the area kept most locations cloudy today.
The clouds were clearing from the east and west as the low
November sun angle struggles to mix out the moisture in the lower
atmosphere. Even though it did mix out half or more of the
forecast area...dew points indicate the moist air is still in
place over the region. For that reason brought fog back into the
forecast for overnight with widespread one mile visibility
expected. Also expect a repeat of the cloud cover hanging in
Tuesday but not as persistant as today. High pressure is expected
to control the weather through mid week. Each day should see a
little less fog and cloud cover until the next system gets here in
the extended. Temperatures however will slowly warm through the
short term and be very comfortable for this time of year with
highs in the 70s and lows in the 50s.
.LONG TERM...(Wednesday night through Monday)
Issued at 114 PM CST MON NOV 2 2015
Models are in decent agreement with only a few timing differences
during the extended period and a blend was used. Southerly winds
will bring increasing moisture to the region starting Thursday
afternoon. As a cold front approaches late in the day, showers will
move into western portions of the forecast area before 00z Friday.
These showers, and isolated areas of thunder, will spread east
Thursday night. The cold front will pass by Friday morning and
precipitation should gradually come to an end through the day
Friday. Have wavered over Friday night with neighbors wanting to
linger precip into Friday night but models are consistent in pushing
drier air in after 00z Saturday and have decided to leave it dry.
Cool high pressure should take over for the weekend. Have gone with
a blend for temps through the period with highs in the middle 70s
Thursday gradually giving way to highs in the middle 50s Sunday.
Temps should rebound a few degrees by next Monday. Lows will be
coolest Saturday and Sunday nights dipping down into the middle and
upper 30s.
&&
.AVIATION...
Issued at 457 PM CST MON NOV 2 2015
MVFR Cigs will scatter occasionally overnight, but low
clouds/vsbys may develop again, similar to last night, so
restrictions are in place particularly late tonight. Tmrw will see
slow improvement to MVFR cigs/VFR vsbys.
&&
.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 9 AM CST Tuesday for ILZ075>078-080>094.
MO...Dense Fog Advisory until 9 AM CST Tuesday for MOZ076-086-087-100-
107>112-114.
IN...Dense Fog Advisory until 9 AM CST Tuesday for INZ081-085-086.
KY...Dense Fog Advisory until 9 AM CST Tuesday for KYZ001>022.
&&
MESOSCALE...SmithHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1121 AM CST MON NOV 2 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1121 AM CST MON NOV 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO EARLY FRIDAY. A FEW STORMS MAY BE STRONG...WITH LOCALLY HEAVY RAIN ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606782, 606783, 606784, 606785, 606786, 606787, 606788, 606789, 606790, 606791, 606792, 606793, 606794, 606795, 606796, 606797, 606798, 606799, 606800.